Husband 78 diagnosed with PD three years ago. Tremor in his left hand. Takes Rasagaline. Tremor much worse. Will Sinemet help tremor?

The docs want him to go on to Sinnemet---I am very much against it because of the side effects. At the moment there is just he very bad shake in left hand & up his arm, bad constipation & terrible handwriting. He runs a business & a National Charity. Am I wrong to stop him having Sinemet?

17 Replies

oldestnewest
  • hi tali , while there are no gurantees your hubby probably will not experance any side effects if the doeses are kept low . I was dxed @ 32 years old and am 54 now so i speak ftrom a vast amount

    of experance. plus you can always stop taking them if it gets bad

    good luck

  • Gradually that is. Stopping suddenly can be dangerous.

  • I have been on Sinemet for 12 years. What side effects?

  • Tali i belive he will get tremendous benefit from Sinimet. It is still the best medication we have. You write of his symptoms that he has and those are the obvious ones, he is sure to have others ( eg mood problems, genito urinary, quiet speech, drooling, loss of sense of smell, slow movement, difficulty turning over in bed, loss of facial expression, tiredness, feeling unsteady .......) they are all brought on from lack of dopamine. Sinimet (and Madopar, the same medication) are the only medications that replace Dopamine. We continue to lose the ability to make dopamine as the disease progresses so his symptoms will continue to get worse.

    In my opinion this fear of side effects that many people have is unfounded. Yes after a few years some people do get dyskinesia, i presume thats what worries you? Much less likely in older people if you read the research. Anyway what choice do we have? Continue to loose control of our functions and abilities or take a replacement medication which has many faults but is also our salvation. Best wishes to you both.

  • What does your husband want is the ? . i say try it can't hurt besides you can always stop , I would listen to the Doctor and ask others for there experience ( like your doing ).

    I had DBS in may 2012 . and still take carbodopa /levodopa 25mg/100 mg and 50mg / 200 mg 1x per day down from 1000 mg per day .i am not quite sure what to say except

    if he is having bad tremors , 78 years old and typical PD symptoms i would trade a few drug side effects ( these can be eliminated with other drugs yea i know more drugs ) for fewer PD symptoms . HE WILL KNOW PRETTY FAST IF THE NEW MED HELPS

    HANG IN THERE

  • I'm much younger you need to remember everyones is different. i started the side effects from sinemt then dr cut back a little. side effects better but tremors still bad. also everyone is different about what works and what symptoms and side effects you can tolerate.

  • Please forgive me saying this, I mean no offence, but you are not the one with the complaint it seems you have read about side effects, but then if you look at the side effects of all the drugs used some will make your hair stand on end.

    Really let your husband have the Sinemet to see for himslef if it works.

    I do wish you both success and your peace of mind.

  • Thank you all so very much for your answers. Your experience is invaluable, I have taken on board everything that has been said, & am very reassured. However only one of you has mentioned whether the Sinemet might improve my husbands tremor, which is his worst problem ---& that person said no.

    Yes you are right 'oldtyke' I read about all the people on here with terrible pains in their joints----unable to sleep---- the on & off periods--dyskinesia etc & I started to believe that the drug was worse than the PD. You are also right in that it is not my complaint---but I love my hubby & as he won't read about PD ( he says it just upsets him) I must do the research.

    Some of you say he could always stop the drug if he wanted ---but it must be very hard to do that, & who knows, once you start giving your body dopamine, your body might stop producing whatever little dopamine it was able to produce in the first place.

    This is the most wonderful site & to be able to talk to other people with PD & get their advice is

    marvellous.

    Thank you all once more & for your good wishes. You are all so amazing. xxxxx

  • Tali, as a caregiver for my 70 year old hubby who has had PD for over 5 years, he has been on Sinemet for almost 3 years with little to no side effects at all. I can definitely see the difference when his meds start to wear off as his tremors resume. I definitely think the Sinemet helps him. You have to remember that everyone is different with the various medications so what works for one person may not work for another. Constipation is a bad side effect with most medications and our doctor has suggested he take Miralax when needed which has helped some. His handwriting is very cramped also. He has had PD related dementia now for over a year which has complicated things because he no longer can tell me when he is feeling bad or hurting. God Bless both of you!

  • Tali, so pleased you have got some answers here and yes it is likely to help tremor. My tremor returns when the medication ( sinemet) has worn off. It is my reminder to take my next dose. It works for friends too. Tremor is one of the most difficult symptoms to treat so i do hope he gets good relief. By the time we are diagnosed we probably can make only 20% of the dopamine we need. Look forward to hearing how it goes.

    Reply to this

  • Yes. The Sinemet should definitely help with the tremor. Give it a try. It has really helped me. Good luck!

  • I've been taking Sinemet for over 9 years since diagnosed at ave 50. It does help with tremors and rigidity. Side effects developed in last 3 years. I had DBS in May. I still am taking Sinemet but dosage is now about have but I still take every 3 hours. Give it a try. I've seen it help with tremors on others that are same age as your hysband.

  • I've been on sinimet for over 25 yrs. What side effects are you worroied about? It works for me.

  • Thank you all again. You are all so wonderfully reassuring & informative. My hubby is getting his Co- careldopa tomorrow. Does it matter that the script is not for a brand name like Sinemet? Every good wish to you all & again heartfelt thanks xxx

  • No except for the placebo effect that might make someone feel that a branded version will be more effective. The placebo effect can be very powerful. I have read that even if you know that you are taking a placebo the effect remains.

  • As the hubby in question. I thank all of you for the support you showed my wife. As a result she has agreed that I try Sinamet.

    I think that you are all amazing.

    Watch this space.................

  • Love my Sinamet!

You may also like...